Wyoming, 2009

Winter Storm in Wyoming, March 8 to 10, 2009

March 8 to 10, 2009 · NWS RIW · 6 events in 6 counties and zones

A cold front slid south along the east slopes of the Continental Divide and dropped temperatures into the single digits and teens. Moist southwest flow rode over this cold dome of air and helped to produce widespread snowfall amounts of four to eight inches across the central basins.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A cold front slid south along the east slopes of the Continental Divide and dropped temperatures into the single digits and teens. Moist southwest flow rode over this cold dome of air and helped to produce widespread snowfall amounts of four to eight inches across the central basins. The heaviest snow fell in the eastern Wind River Mountains where snow totals ranged from 10 to 16 inches. Hardest hit lower elevation sites were Lander, Riverton, Kaycee, Buffalo, and Midwest where snowfall of six to eight inches was reported. Brisk northeast wind of 15 to 25 mph caused local white-out conditions and made for icy travel across the central corridor of the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 8, 3:44 PM MST, 7 hours 16 minutes earlier.

Area forecast discussion, Mar 8, 3:44 PM MST, 7 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
444 PM MDT SUN MAR 8 2009

.SHORT TERM...TONIGHT THROUGH WEDNESDAY
COLD FRONT HAS PUSHED INTO NORTHERN WY AS OF 21Z WITH WIND SHIFT
TO NORTH AND SOME SNOW SHOWERS IN THE FAR NORTH. SNOW SHOWERS HAVE
BEEN OCCURRING MOST OF THE DAY IN THE WESTERN MTS. WINDY AND MILD
IN THE CENTRAL AND SOUTH TODAY. A STRONG COLD TROUGH CONTINUES TO
DIG INTO THE WESTERN UNITED STATES WITH THE COLD FRONT MAKING
SOUTHWARD JOURNEY INTO WY. THIS TROUGH WILL BE THE FORECAST ISSUE
TONIGHT THROUGH MONDAY NIGHT AND EVEN INTO TUESDAY IN THE EAST ZONES.
HAVE ISSUED SOME WARNINGS AND ADVISORIES FROM SW TO NE ACROSS THE
REGION. THE SNOW WILL INCREASE PLACES WEST OF THE DIVIDE TONIGHT
AND CONTINUE IN WAVES THROUGH MONDAY EVENING. UPPER SUPPORT LOOKS
GOOD OUT THERE WITH DIVERGENCE/CONVERGENCE COUPLETS THROUGH MONDAY
EVENING. IN THE CENTRAL AND NORTHEAST ZONES...THE COLD AIR WILL BE
DEEPENING LATE TONIGHT AND MONDAY. MODELS INDICATING SOME UPGLIDE
OVER THIS COLD AIR DOME IN THESE AREAS ALONG WITH FAVORABLE TEMPS
ALOFT FOR ENHANCED SNOWFALL ON MONDAY INTO MONDAY EVENING. THE
CASPER AREA AND CASPER MOUNTAIN WILL NEED TO BE WATCHED FOR THE
POTENTIAL FOR A BURST OF SNOW MONDAY EVENING INTO TUESDAY MORNING
WHICH MAY BE ENOUGH FOR AN ADVISORY THERE. LATER SHIFTS CAN LOOK
AT THIS AND SEE IF THE MODELS CONTINUE TO SHOW IT. OTHERWISE THE
SNOW WILL BE WINDING DOWN IN THE WEST AND CENTRAL AFTER MIDNIGHT
MONDAY NIGHT. TUESDAY WILL BE COLD WITH SOME INSTABILITY INDICATED
BY THE MODELS AND STEEP LAPSE RATES. HAVE WENT WITH SNOW SHOWERS
OVER ALL AREAS WITH THE BEST CHANCE IN THE MOUNTAINS. WEST TO
NORTHWEST FLOW ALOFT ON WEDNESDAY WITH DRIER AIRMASS INDICATED.
MIGHT BE SOME SNOW SHOWERS IN THE HIGHER MOUNTAINS AND DID NOT
ALTER THE ISOLATED ACTIVITY ALREADY IN THE FORECAST. WARMER HIGHS
ON WED WITH SOME AREAS NOT WARMING UP AS MUCH AS POSSIBLE DUE TO
THE EXPECTED NEW SNOW COVER. LOWERED SOME HIGHS BASED ON THIS THINKING.

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY
GFS/GEFS/ECMWF IN GOOD AGREEMENT WEDNESDAY NIGHT WITH DRY WESTERLY
CONFLUENT FLOW OVER NORTHERN ROCKIES BETWEEN RIDGE ALONG 130W AND
COMPLEX VORTEX OVER HUDSON BAY...NE U.S. WARMER TEMPERATURES IN
STORE FOR AREA WEDNESDAY BUT STILL SLIGHTLY BELOW NORMAL...MORESO
ACROSS THE EASTERN CWA.

MODEL SPREAD INCREASES AFTERWARDS WITH GFS MUCH QUICKER TO WEAKEN
DOWNSTREAM VORTEX OVER NORTHEAST NORTH AMERICA BY FRIDAY AND
SUBSEQUENTLY LESS AMPLIFIED AND MORE PROGRESSIVE WITH NORTHERN
STREAM OVER NORTHEAST PACIFIC INTO THE NORTHERN ROCKIES. ECMWF ON
THE OTHER HAND MAINTAINS MUCH MORE AMPLIFIED FLOW OVER NORTH
AMERICA WITH MORE PHASED LONGWAVE TROUGH OVER EASTERN PACIFIC.
ECMWF SHOWS MORE RUN-TO-RUN CONSISTENCY AND IS PREFERRED FOR THIS
FORECAST PERIOD. THUS...DRY CONDITIONS WITH WARMING TREND TO
CONTINUE THROUGH SATURDAY WITH TEMPERATURES NEAR NORMAL THURSDAY
AND ABOVE NORMAL FRIDAY AND SATURDAY. UPPER RIDGE AXIS TO SHIFT
EAST OF AREA SUNDAY ALLOWING SOME SUB-TROPICAL MOISTURE INITIALLY
INTO THE SOUTHWEST...SPREADING ACROSS THE WEST LATE IN THE WEEKEND
CORRESPONDING TO SLIGHT CHANCE POPS IN THESE AREAS. ABOVE NORMAL
TEMPERATURES EXPECTED TO PREVAIL THROUGH SUNDAY.

&&

.AVIATION...
WIDESPREAD MVFR CONDITIONS IN LIGHT SNOW WITH AREAS OF IFR
CONDITIONS WILL CONTINUE OVER NORTHWEST WYOMING THIS EVENING THROUGH
MONDAY...SPREADING SOUTHWARD INTO WEST-CENTRAL AND FAR SOUTHWESTERN
WYOMING THIS EVENING. AREAS OF LIFR CONDITIONS ARE POSSIBLE ALONG A
STRENGTHENING COLD FRONT FROM A KJAC TO KU25 LINE SOUTHWARD TO NEAR
A KSGE TO KPNA LINE FROM APPROXIMATELY 03Z MONDAY THROUGH 12Z
MONDAY.  THE SAME CANADIAN COLD FRONT WILL BRING WIDESPREAD LIGHT TO
MODERATE SNOW TO JOHNSON COUNTY AFTER APPROXIMATELY 03Z MONDAY.
WIDESPREAD SNOW AND THE ASSOCIATED IFR/LIFR CONDITIONS WILL THEN
SPREAD INTO CENTRAL WYOMING EAST OF THE DIVIDE FROM KCOD SOUTHWARD
TO KRIW...KLND AND KCPR AFTER ABOUT 08Z MONDAY...CONTINUING THROUGH
THE DAY.

&&

.FIRE WEATHER...
COLDER TEMPERATURES AND SNOWFALL WILL OCCUR OVER MOST OF THE
DISTRICT LATE TONIGHT THROUGH MONDAY NIGHT. SNOW SHOWERS WILL
OCCUR ON TUESDAY AS WELL WITH COLD TEMPERATURES CONTINUING. DRIER
AND WARMER CONDITIONS WILL RETURN ON WEDNESDAY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...

WINTER WEATHER ADVISORY UNTIL MIDNIGHT MDT MONDAY NIGHT FOR
WYZ023-025>027.

WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 6 AM MDT TUESDAY
FOR WYZ008>011.

WINTER WEATHER ADVISORY FROM 6 AM MONDAY TO 6 AM MDT TUESDAY FOR
WYZ016-017.

WINTER STORM WARNING FROM 6 AM MONDAY TO 6 AM MDT TUESDAY FOR
WYZ005-007-015-018.

WINTER STORM WARNING UNTIL MIDNIGHT MDT MONDAY NIGHT FOR
WYZ014-024.

&&

SHORT TERM...AR
LONG TERM...AEM
AVIATION...CHURCH
FIRE WEATHER...AR
Hazardous weather outlook, Mar 8, 1:33 PM MST, 9 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
233 PM MDT SUN MAR 8 2009

WYZ001>020-022>030-091100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
233 PM MDT SUN MAR 8 2009

...NUMEROUS WINTER WEATHER ADVISORIES AND WARNINGS ARE IN EFFECT
FOR MANY AREAS OF WESTERN AND CENTRAL WYOMING TONIGHT THROUGH EARLY
TUESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TONIGHT

A VIGOROUS PACIFIC STORM SYSTEM WILL BRING SIGNIFICANT SNOWFALL TO
PORTIONS OF WESTERN AND CENTRAL WYOMING TONIGHT...PRIMARILY ALONG
A SWATH FROM THE STAR VALLEY...UPPER GREEN RIVER BASIN...WIND RIVER
MOUNTAINS NORTHEASTWARD INTO JOHNSON COUNTY. SNOW WILL INCREASE
ACROSS CENTRAL WYOMING AROUND MIDNIGHT TONIGHT...AS NORTHEAST UPSLOPE
FLOW DEVELOPS ACROSS THE AREA BEHIND A SLOW MOVING COLD FRONT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOWFALL ACROSS CENTRAL WYOMING IS EXPECTED TO CONTINUE THROUGH
LATE MONDAY EVENING. BY TUESDAY MORNING...TOTAL SNOW ACCUMULATIONS
OF 3 TO 8 INCHES ARE EXPECTED IN THE LOWER ELEVATIONS WITH 12 TO 18
INCHES IN THE EAST SLOPES OF THE WIND RIVER MOUNTAINS AND IN THE BIG
HORN MOUNTAINS. EXPECT HIGHWAYS TO BECOME SLICK AND SNOWPACKED. STAY
TUNED FOR ANY FUTURE UPDATES REGARDING THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, Wind River Mountains East

When
March 8, 11:00 PM MST to March 10, 12:00 AM MST
Where
Wind River Mountains East forecast zone
Reported by
SNOTEL
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

Winter Storm, Northeast Johnson County

When
March 9, 12:00 AM MST to March 10, 1:00 AM MST
Where
Northeast Johnson County forecast zone
Reported by
Trained Spotter
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

Winter Storm, Lander Foothills

When
March 9, 12:30 AM MST to March 10, 1:00 AM MST
Where
Lander Foothills forecast zone
Reported by
Trained Spotter
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

Winter Storm, Southeast Johnson County

When
March 9, 1:00 AM MST to 11:00 PM MST
Where
Southeast Johnson County forecast zone
Reported by
Public
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

Winter Storm, Wind River Basin

When
March 9, 4:00 AM MST to March 10, 2:00 AM MST
Where
Wind River Basin forecast zone
Reported by
NWS Employee
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

Winter Storm, Natrona County Lower Elevations

When
March 9, 4:00 AM MST to 11:00 PM MST
Where
Natrona County Lower Elevations forecast zone
Reported by
COOP Observer
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 150325, 150323, 150326, 150324, 150327, 150328.